I was in Ghana one year ans 6 months ago when I contracted malaria. I was hospitalised for one day and treated with coartem for 3 days. I was treated with antibiotics for typhoid also however I had been vaccinated against this prior to my trip.
Since my return I began loosing significant amount of hair from my head and suffer fatigue after small amounts of exercise and work. I never suffered from these ailments before having malaria. I consulted my doctor who suggested multivitamins which have reduced the hair loss however the fatigue persists.
I wish to know is the fatigue related to malaria and is there anything I can do to improve this problem. Generally I am fit and healthy, eat well and engage in regular exercise.
It is very unusual for malaria to have any long term health effects once the infection has been successfully treated. It is possible that you are suffering from some residual anemia, which can be caused by malaria, though is more likely due to iron deficiency in your diet. Given that you clearly were deficient for other nutrients (as shown by the positive effects seen when you started taking multivitamins), I would think that if you do have anemia, it is more likely due to diet than anemia! Try asking for a blood test for anemia from your doctor, and if you are indeed anemic, you can look into taking iron supplements as well, or try to include iron-rich foods in your diet.
I found this post because I am searching for information relating to hair loss after Malaria. I had Malaria 2.5 months ago and too was treated with 3 days of Coartem as well as IV Quinine. Over the last week or so I have noticed an uncharacteristic amount of hair loss. Tomorrow I am going for blood tests to see if there is any residual Malaria in my blood, but the medical establishment here (in the desert of New Mexico) are unfamiliar with Malaria, and I am not confident they know how to diagnose or treat it and this after effects.
Claire Standley, Editor says
It sounds like you could have a condition called telogen effluvium, which is a form of non-scarring alopoecia and can be caused by physical or emotional stress, including medications. Intravenous quinine could easily act as such a stressor. In most cases, stopping the medication will cure the problem, and your hair will grow back. In some cases, hairloss can be more persistant, in which case it is worth going to see a dermatologist you will be able to confirm the diagnosis and recommend treatment options.
I only got intravenous quinine once, and also only took coartem once (for three days, immediately following the quinine), I have not taken any medication since the middle of January, so coming up on 3 months now. The hair loss just started this week, but it coincided with pain in my spleen or kidney (left side) that is the exact same pain I experienced during and the weeks following the Malaria. In addition I have been experience severe joint pain in my wrists. Do these three symptoms, months later sound like scarring alopecia? Thanks so much.
correction: telogen effluvium not scarring alopecia
Claire Standley, Editor says
Hi, telogen effluvium does usually start 2-4 months after taking the drug which caused the reaction, so the timing is certainly appropriate. Pain in the spleen together with hair loss can also be associated with other conditions such as mononucleosis; after all, telogen effluvium is just a response your body has to adverse conditions, such as stress, disease or drug reaction. If you have any other symptoms (fatigue, fever, sore throat) that could also be caused by mono, then you should go to your doctor and suggest this as a possibility. They may also be able to diagnose telogen effluvium and thus provide some guidance regarding treatments.